Utah, 2002

Heavy Snow in Utah, November 8 to 10, 2002

November 8 to 10, 2002 · NWS GJT · 3 events in 3 counties and zones

A moist westerly flow brought one disturbance after another across eastern Utah resulting in heavy snow across the mountains. Snowfall amounts ranged from 7 to 20 inches in the Abajo and La Sal Mountains, 10 to 16 inches across the eastern Uinta Mountains, and 8 to 10 inches across the Tavaputs Plateau.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist westerly flow brought one disturbance after another across eastern Utah resulting in heavy snow across the mountains. Snowfall amounts ranged from 7 to 20 inches in the Abajo and La Sal Mountains, 10 to 16 inches across the eastern Uinta Mountains, and 8 to 10 inches across the Tavaputs Plateau. The westerly flow kept relatively warm air across the area with accumulating snow generally above 8000 feet. Most snowfall amounts were estimated using SNOTEL data.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 8, 3:35 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Nov 8, 3:35 AM MST, 1 hour 25 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
335 AM MST FRI NOV 8 2002

MODELS STILL ON TRACK WITH PACIFIC STORM SYSTEM AND ASSOCIATED
UPPER LEVEL JET BARRELING DOWN ON EASTERN UTAH AND WESTERN COLORADO
TODAY THROUGH THE WEEKEND.  MOISTURE DEEPENING THROUGH TODAY AS
PRECIPITABLE WATER INCREASES FOR WIDESPREAD SHOWERS BY LATE
AFTERNOON. THE IMPRESSIVE JET WILL TRANSLATE TO THE SURFACE FOR
STRONG OROGRAPHICS. THEN AS WAVE AFTER WAVE MOVES ACROSS THE AREA
SHOWERS WILL CONTINUE PRETTY MUCH THROUGH SUNDAY.  WITH OROGRAPHICS
AND ABUNDANT MOISTURE...I AGREE WITH THE DAY SHIFTS 1-2 FEET
MOUNTAIN SNOW ACCUMULATION...WITH DOUBLE THAT IN THE SAN JUANS.
THEREFORE WILL BOOST WATCH TO WARNING WITH THIS PACKAGE. THIS SYSTEM
REMAINS RELATIVELY WARM UNTIL LATE SATURDAY WHEN COLD AIR ADVECTION
BEGINS. THEREFORE SNOW LEVEL WILL BE TRICKY IN SOME AREAS...LIKE
AROUND STEAMBOAT SPRINGS. HAVE KEPT ZONE 5 IN A WATCH FOR NOW SINCE
MOST PCPN WILL BE LIQUID UNTIL COOLING UNDERWAY LATE SAT.  ALSO HAVE
DELAYED THE WARNING OVER THE LOWER MOUNTAIN ZONES UNTIL TONIGHT
AS RAIN WILL BE THE DOMINANT FORM TODAY.  WINDS...THE OTHER BIG
STORY WILL BE OUT OF THE SOUTHWEST TODAY AT 30 TO 40 MPH OVER THE
MOUNTAINS...SWITCHING TO WEST TONIGHT WITH GUSTS AROUND 60 MPH
OVER RIDGES. BLOWING AND DRIFTING SNOW WILL BE WIDESPREAD OVER
MOUNTAIN PASSES ESPECIALLY FROM LATE THIS AFTERNOON THROUGH LATE SAT.
WINDS WILL DIMINISH SOMEWHAT SAT EVENING...THEN BECOME NORTHWEST
EARLY SUNDAY. THE MOISTURE GRADUALLY DECREASES...BUT SHOWERS WILL
CONTINUE THROUGH SUNDAY. HEFFERNAN

EXTENDED (MON-THU): THE EXTENDED PERIOD BEGINS WITH A RIDGE OF HIGH
PRESSURE ALONG THE WEST COAST...AND A DEEP TROF OVER THE CNTRL
STATES. THE GFS SUITE HAS EMBEDDED SHORT WAVES DROPPING INTO THE MEAN
TROF POSITION MONDAY AND TUESDAY...WHILE THE EC IS FASTER AND MOVES
RIDGE INLAND BY TUESDAY. AT THIS TIME I AM INCLINED TO GO WITH THE
FASTER EC SOLUTION DUE TO PROGRESSIVE NATURE OF CURRENT
HEMISPHERIC FLOW. THE NAVY NOGAPS ALSO CONCURS WITH EC SOLUTION.
WILL ADJUST FCST ACCORDINGLY. ANOTHER SHORT WAVE IS EXPECTED
WEDNESDAY WITH REBUILDING RIDGE THURSDAY.  MC

.GJT...WINTER STORM WARNING ABOVE 8500 FEET FOR CO ZONES 3/17 AND UT
ZONES 25/28 TONIGHT THROUGH SUNDAY...WINTER STORM WARNING ABOVE
8500 FEET FOR OTHER MOUNTAIN ZONES THIS AFTERNOON THROUGH SUNDAY...
WINTER STORM WATCH FOR CO ZONE 5 SATURDAY AFTERNOON THROUGH SUNDAY.
Hazardous weather outlook, Nov 7, 6:07 AM MST, 22 hours 53 minutes before
COZ001>014-017>023-UTZ022>025-027>029-081300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
607 AM MST THU NOV 7 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

A SERIES OF PACIFIC STORMS ARE EXPECTED TO MOVE INTO THE REGION
BEGINNING FRIDAY...WITH UNSETTLED WEATHER THROUGH SUNDAY.  RAIN AND
SNOW SHOWERS WILL BEGIN ON FRIDAY...INCREASING FRIDAY NIGHT. MOUNTAIN
SNOW SHOWERS AND VALLEY RAIN WILL CONTINUE THROUGH SATURDAY...
WITH A FEW SHOWERS LINGERING INTO SUNDAY. ACCUMULATIONS IN EXCESS OF
A FOOT OF SNOW OVER THE MOUNTAINS CAN BE EXPECTED BY LATE SATURDAY.
PLEASE REFER TO THE LATEST SPECIAL WEATHER STATEMENT ISSUED BY THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

HEFFERNAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Uinta Mountains

When
November 8, 5:00 AM MST to November 10, 4:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Heavy Snow, La Sal & Abajo Mountains

When
November 8, 5:00 AM MST to November 10, 4:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Heavy Snow, Tavaputs Plateau

When
November 8, 5:00 AM MST to November 10, 4:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322250, 5322251, 5322252.